Thunderstorm Wind, Moore
- When
- June 29, 5:46 PM CST
- Where
- Moore County, 0.89 mi NE of Dumas Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.860, -102.010
Thunderstorm activity formed across eastern New Mexico and the southwestern Texas Panhandle due to lift from an incoming shortwave trof. 5 inches of PWV, but shear was limited to only 10-20 kts of 0-6 km bulk shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorm activity formed across eastern New Mexico and the southwestern Texas Panhandle due to lift from an incoming shortwave trof. This weather system will act on about 1000-2000 J/kg of MLCAPE in an environment with around 1.25 to 1.5 inches of PWV, but shear was limited to only 10-20 kts of 0-6 km bulk shear. Storms had the potential to be strong to marginally severe with most storms lasting into the evening or|overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 29, 4:33 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 533 PM CDT Fri Jun 29 2018 .AVIATION... A thunderstorm may affect the AMA TAF site early in this forecast, otherwise, DHT and GUY are expected to stay thunderstorm free through this forecast. South to southwest winds will common at AMA and GUY this forecast. But winds will turn to the north behind a surface trough at DHT around mid day on Saturday. && .PREV DISCUSSION... /Issued 344 PM CDT Fri Jun 29 2018/ DISCUSSION...A longwave upper level trof moving across the western United States, along with a ridge out east, will place the region under southwesterly flow through the entirety of the forecast period. Starting with today thunderstorm activity is already forming across eastern New Mexico and the southwestern Texas Panhandle due to lift from an incoming shortwave trof. This weather system will act on about 1000-2000 J/kg of MLCAPE in an environment with around 1.25 to 1.5 inches of PWV, but shear is going to be limited as forecast guidance shows only 10-20 kts of 0-6 km bulk shear. Given this, storms could be strong to marginally severe with most storms lasting into the evening or overnight hours. Any storms that can become anchored along an outflow boundary when the low level jet kicks in around sunset may persist longer into the overnight hours and has the greatest potential to be severe if it does so. In addition, slow storm motion may present areas with localized flooding given the moist environment. Convective activity should start to wane after sunset and clearing out by early Saturday morning. An approaching cold front on Saturday will bring better dynamics into play across the region, with another passing shortwave trof embedded in the southwesterly flow. A surface trof/weak dryline could potentially become established across the TX/NM border region, with discrete storms to the east of it and potentially storms becoming linear along it. The MLCAPE values for the region east of the sfc trof/dryline looks to be around 1500 to 2500 J/kg with PWV values around an inch to an inch and a quarter. Similar to today, shear looks to be weak so outflow boundaries will play a role in where the focus of the strongest storms could potentially be. Strong to marginally severe storms should start to form after 3 PM CDT Saturday afternoon and could linger into the early morning hours on Sunday. As the cold front dives south across the CWA early Sunday morning, this could serve as another focal region for further thunderstorm development with slightly better shear ahead of and along it. Activity on Sunday afternoon, given the slightly "cooler" environment behind the frontal boundary might be limited to the southeastern Panhandles given potential for higher temperatures in that area. Heading into next week, this pattern is expected to continue with the possibility for convection shifting focus towards the northwestern Panhandles. Shortwave trofs could aid convection in spreading storms further east, but confidence is too low to forecast that possible situation at this time given overall model guidance trends. The forecast will be monitored further for this possibility, especially given the 4th of July (Independence Day) celebrations in the area. Shower and thunderstorm activity could briefly pause Wednesday afternoon as a ridge starts to build in New Mexico, but model guidance is showing a potential tropical wave/feature moving in from the east/southeast by late Wednesday into Thursday. It is too early to tell if a) this feature exists in the manner that the models are showing and b) whether it will have a pronounced impact on our area. Temperatures throughout the forecast period are expected to be near to above normal, with highs in the mid to upper 90s today and tomorrow before "cooling" into the lower 90s on Sunday. High temperatures will recover into the upper 90s to around 100 areawide on Monday and persist through about Wednesday. Thursday could be cooler (lower to mid 90s) as ridge axis reorients with lower heights across our area. Bieda AVIATION...Previous Discussion...18Z TAFs... No major changes to the aviation forecast for the next 24 hours or so. VFR conditions still expected to be the prevailing conditions, even with scattered thunderstorms developing after 21Z. Satellite imagery shows the short wave trough moving through New Mexico, increasing lift to the east. Expect cloud cover to continue to increase, first at the high levels, then eventually down to around 50Kft near thunderstorms. High resolution CAMs in general agreement that scattered thunderstorms will begin to develop at or just after 21Z...and last at least through the mid evening hours. A few runs are even suggesting a longer period of thunder, until around midnight. Current TAF will carry thunder through 02Z, and will amend if this needs to be lengthened. Fox && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/16
Hazardous Weather Outlook National Weather Service Amarillo TX 257 PM CDT Fri Jun 29 2018 OKZ001>003-TXZ001>020-317-300800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 257 PM CDT Fri Jun 29 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon through tonight across the Texas and Oklahoma Panhandles. Some of the storms may become strong to marginally severe with hail up to quarter size and thunderstorm wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Saturday through Tuesday and Thursday mainly during the afternoon and nighttime hours. Some of these storms may become strong or marginally severe. However, widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Bieda
Special Weather Statement National Weather Service Amarillo TX 507 PM CDT FRI JUN 29 2018 TXZ016-017-292245- Randall TX-Deaf Smith TX- 507 PM CDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 545 PM CDT... At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Summerfield, or 12 miles east of Friona, moving northeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hereford, Umbarger, Buffalo Lake, Dawn and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3475 10265 3506 10267 3507 10203 3475 10202 TIME...MOT...LOC 2207Z 210DEG 15KT 3467 10251 LG
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT FRI JUN 29 2018
TXZ006-007-292330-
Hartley TX-Moore TX-
604 PM CDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 630 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Channing, or 12 miles southwest of Dumas, moving
northeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dumas, Cactus, Sunray and Four Way.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3582 10233 3606 10202 3605 10162 3571 10162
3562 10216 3563 10216 3563 10219
TIME...MOT...LOC 2304Z 235DEG 23KT 3578 10216
LGThe Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
5 thunderstorm wind. Local standard time, as filed.
Late report of estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771005, 771006, 771007, 771008, 771009.